Alert archive / Mississippi / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 178, NWS Memphis, TN

May 7, 2012Monroe County, Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at May 7, 2012, 12:52 PM CDT for Monroe County, Mississippi. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 7, 2012, 12:52 PM CDT (17:52 UTC)
Expired
May 7, 2012, 1:11 PM CDT
In force
19 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon

County Monroe County, MS

The radar

The Columbus AFB radar (KGWX), 21 km from the middle of the area, began a volume at 17:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 5.9 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2012-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 215 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2012-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
215 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
950 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

974 
WUUS54 KMEG 071752
SVRMEG
MSC095-071830-
/O.NEW.KMEG.SV.W.0178.120507T1752Z-120507T1830Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
1252 PM CDT MON MAY 7 2012

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN MONROE COUNTY IN NORTHEAST MISSISSIPPI...

* UNTIL 130 PM CDT

* AT 1253 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR NEW
  HAMILTON...OR 7 MILES SOUTH OF ABERDEEN...AND MOVING EAST AT 15
  MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BINFORD...
  STRONG AND NEW HAMILTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3374 8826 3374 8832 3372 8832 3368 8837
      3365 8850 3366 8851 3368 8851 3368 8863
      3380 8860 3382 8825
TIME...MOT...LOC 1753Z 272DEG 13KT 3373 8850

$$
1 follow-up statement
259 
WWUS54 KMEG 071811
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
111 PM CDT MON MAY 7 2012

MSC095-071822-
/O.CAN.KMEG.SV.W.0178.000000T0000Z-120507T1830Z/
MONROE MS-
111 PM CDT MON MAY 7 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MONROE COUNTY IS
CANCELLED...

AT 112 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE 
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO 
LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE 
SEVERE THUNDERSTORM WARNING IS CANCELLED.

LAT...LON 3374 8826 3374 8832 3372 8832 3368 8837
      3365 8850 3366 8851 3368 8851 3368 8863
      3380 8860 3382 8825
TIME...MOT...LOC 1812Z 272DEG 13KT 3373 8842

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 11:18 AM CDT, 1 hour 34 minutes earlier.

Area forecast discussion, May 7, 11:18 AM CDT, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1118 AM CDT MON MAY 7 2012

.UPDATE...

UPDATE TO READJUST POPS FOR THIS AFTERNOON.

&&

.DISCUSSION...

A COMPLEX SITUATION FOR TODAY AS A MESOSCALE CONVECTIVE SYSTEM
CONTINUES TO PUSH ACROSS EASTERN PORTIONS OF THE MID SOUTH. PLAN
TO MAINTAIN CATEGORICAL POPS OVER SOUTHEAST PORTIONS OF THE
FORECAST AREA AS LINE OF STORMS CONTINUES TO PUSH ACROSS NORTHEAST
MISSISSIPPI. A FEW STRONG STORMS CANNOT BE RULED OUT AHEAD OF MAIN
CONVECTIVE LINE AS HEATING AND DESTABILIZATION CONTINUES. THE MAIN
THREATS WILL BE GUSTY WINDS UP TO 40 MPH AND SMALL HAIL. HEAVY
RAINFALL MAY ALSO OCCUR. A STRATOFORM RAIN SHEILD WITH EMBEDDED
THUNDERSTORMS TRAILS THIS LEADING CONVECTIVE LINE AND WILL LINGER
FOR A FEW HOURS BEHIND THE MAIN LINE OF STORMS. TEMPERATURES
SHOULD TOP OFF IN THE LOWER 80S WITHIN THE NEXT HOUR OR TWO BEFORE
DROPPING OFF AS STORMS MOVE THROUGH.

FURTHER WEST...RAIN WILL TAPER OFF QUICKLY WITH SKIES SLOWLY
CLEARING FROM WEST TO EAST LATER THIS AFTERNOON. THIS MORNINGS MCS
LIKELY HAS STABILIZED THE ATMOSPHERE SUFFICIENTLY TO KEEP
REDEVELOPMENT LIMITED TO MAYBE LATE THIS AFTERNOON OR MORE LIKELY
THIS EVENING WITH THE ACTUAL COLD FRONTAL PASSAGE. PLAN TO CARRY A
30 POP ACROSS AREAS BEHIND MORNING MCS TO ACCOUNT FOR ANY POSSIBLE
REDEVELOPMENT LATE THIS AFTERNOON TOWARDS 00Z. TEMPERATURES IN
THESE LOCATIONS WILL LIKELY REBOUND BACK INTO THE MIDDLE 80S BY
LATE AFTERNOON AS SUNSHINE RETURNS.

THE FORECAST UPDATES HAVE BEEN SENT. CONVECTIVE TRENDS WILL
CONTINUE TO BE MONITORED CLOSELY THROUGH THE DAY.

JLH

&&

.PREV DISCUSSION... /ISSUED 352 AM CDT MON MAY 7 2012/

DISCUSSION...
PRIMARY FORECAST CONCERN REMAINS CONVECTIVE TRENDS THROUGH TONIGHT.

A WEAK UPPER LEVEL SHEAR AXIS AND UNSEASONABLY HIGH NOCTURNAL
INSTABILITY HELPED THUNDERSTORMS INITIATE ALONG AND OLD OUTFLOW
BOUNDARY LATE SUNDAY EVENING. THIS BOUNDARY EXTENDED FROM THE MO
BOOTHEEL INTO NORTHEAST MS. A FORWARD PROPAGATING CONVECTIVE
CLUSTER PUSHED SOUTHWARD THROUGH THE MEMPHIS METRO SUNDAY EVENING. IN
THE HOURS FOLLOWING... ADDITIONAL THUNDERSTORMS FORMED IN THE WAKE
THIS CLUSTER... ALONG THE PREEXISTING BOUNDARY EXTENDING NORTH TO
BLYTHEVILLE AND THE MO BOOTHEEL. UPSTREAM...AN OUTFLOW BOUNDARY
FROM AN MCS OVER SOUTHERN MO WAS MOVING SOUTHWEST ACROSS AR AND
SHOULD HELP INITIATE ADDITIONAL STORMS OVER NORTHEAST AR THROUGH
SUNRISE.

EARLY MORNING CONVECTION MAY SERVE TO PARTIALLY STABILIZE THE
ATMOSPHERE OVER THE MIDSOUTH DURING THE MORNING DAYLIGHT HOURS. HOW
LONG THE LOWER ATMOSPHERE WILL TAKE TO RECOVER...AND TO WHAT
EXTENT IT WILL RECOVER...REMAINS THE PRIMARY FORECAST CHALLENGE.
FOR THE MORNING PACKAGE... WILL CARRY HIGHEST POPS WEST OF THE MS
RIVER...NEAR INTERSECTING BOUNDARIES AND LEAST WORKED OVER
AIRMASS. EXPECT A LOW LEVEL INSTABILITY MAXIMUM OVER SOUTHERN AR
LATER THIS MORNING...POSSIBLY EXTENDING NORTHEAST INTO THE DELTA...
SOUTHWEST OF MEMPHIS.

FOR THE REMAINDER OF THE MIDSOUTH... SYNOPTIC COLD WILL SETTLE
INTO THE AREA THIS AFTERNOON AND EVENING. SEVERE THUNDERSTORM RISKS
REMAIN UNCERTAIN AND WILL BE HIGHLY DEPENDENT ON SKY COVER/SURFACE
HEATING AND OUTFLOW BOUNDARY POSITIONS BY MIDAFTERNOON.

THE SLOW MOVING FRONT WILL CONTINUE TO MOVE SLOWLY SOUTH TONIGHT...
LIKELY REACHING CENTRAL MS BY TUESDAY AFTERNOON. SUFFICIENT ELEVATED
MOISTURE WILL SUPPORT A FEW POST FRONTAL SOWERS AND THUNDERSTORMS
OVER NORTH MS THROUGH TUESDAY AFTERNOON/EVENING.

STRONGER SYNOPTIC SCALE HEIGHT FALLS WILL DROP THE FRONT TO COAST
BY WEDNESDAY MORNING...WITH COOL AND LESS HUMID CANADIAN HIGH
PRESSURE SETTLING INTO THE MIDSOUTH AND PREVAILING INTO THE EARLY
WEEKEND.

PWB

&&

.AVIATION...

12Z TAFS

LINE OF TSRA EXTENDED FROM JBR... SOUTHWARD THROUGH THE AR DELTA
AT 1130Z. TIME OF ARRIVAL CALCULATIONS FROM KNQA RADAR HAVE HELD
FIRM TO A 1337Z ARRIVAL AT MEM...ASSUMING NO CHANGE IN CONVECTIVE
TRENDS. THUS SAID... IT DOES APPEAR THE STRONGEST TSRA IS SHIFT
THE FOCUS OF THE LINE SOUTH... WITH THE STRONGEST CELLS LIKELY TO
MISS THE MEM VICINITY.

AS MENTIONED IN THE PUBLIC FORECAST DISCUSSION ABOVE... CONVECTIVE
TRENDS WILL BE THE PRIMARY FORECAST CHALLENGE. MODELS HAVE BEEN OF
LITTLE HELP IN THIS REGARD... FAILING TO INITIALIZE THE OVERNIGHT
STORM COMPLEXES. THAT SAID...IT DOES APPEAR A LULL IN THE THUNDER
CHANCES IS IN STORE FOR BY LATE MORNING... PERSISTING INTO EARLY
AFTERNOON...DUE TO STABILIZATION FROM THE NOCTURNAL STORM
CLUSTERS.

WITH THE ARRIVAL OF THE WEAK COLD FRONT AND /POSSIBLE/ DESTABILIZATION
FROM AFTERNOON HEATING... HAVE REINTRODUCED TS INTO THE TAFS BY 20Z
OR SO... CONTINUING INTO THE EVENING.

PWB

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  84  69  81  60 /  80  70  30  10
MKL  83  64  79  55 /  80  70  30  10
JBR  85  64  79  55 /  30  50   0   0
TUP  82  66  83  61 / 100  70  60  40

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, May 7, 11:20 AM CDT, 1 hour 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
1120 AM CDT MON MAY 7 2012

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-081830-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
1120 AM CDT MON MAY 7 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE THROUGH EARLY
AFTERNOON ACROSS PORTIONS OF NORTHEAST MISSISSIPPI. THE STRONGEST
STORMS WILL BE CAPABLE OF WIND GUSTS UP TO 40 MPH AND SMALL HAIL.
LOCALLY HEAVY RAINFALL MAY ALSO OCCUR.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE OVER
NORTH MISSISSIPPI ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED FOR THE REMAINDER OF TODAY.

JLH

In the hours before

Special weather statement, May 7, 10:33 AM CDT, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1033 AM CDT MON MAY 7 2012

MSZ012-013-021-022-071600-
YALOBUSHA MS-PANOLA MS-LAFAYETTE MS-CALHOUN MS-
1033 AM CDT MON MAY 7 2012

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 1100 AM CDT FOR...

  NORTHWESTERN CALHOUN COUNTY IN NORTHEAST MISSISSIPPI...
  LAFAYETTE COUNTY IN NORTHWEST MISSISSIPPI...
  SOUTHEASTERN PANOLA COUNTY IN NORTHWEST MISSISSIPPI...
  NORTHERN YALOBUSHA COUNTY IN NORTHWEST MISSISSIPPI...

A LINE OF STRONG THUNDERSTORMS PRODUCING PEA SIZE HAIL OR LARGER AND
WINDS AT LEAST 40 MPH WAS LOCATED FROM 5 MILES NORTH OF BURGESS TO 9
MILES WEST OF WATER VALLEY AT 1033 AM CDT...MOVING EAST AT 35 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN CALHOUN...LAFAYETTE...PANOLA AND YALOBUSHA COUNTIES...
INCLUDING LOCATIONS NEAR HOLLY SPRINGS NATIONAL FOREST...OXFORD AND
WATER VALLEY...SHOULD MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT
WEATHER ALERT ALSO INCLUDES SARDIS LAKE.

&&

LAT...LON 3410 8986 3451 8970 3447 8924 3441 8924
      3404 8932
TIME...MOT...LOC 1533Z 275DEG 31KT 3442 8962 3415 8973
Special weather statement, May 7, 11:39 AM CDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1139 AM CDT MON MAY 7 2012

MSZ015-016-022-023-071715-
PONTOTOC MS-LEE MS-CHICKASAW MS-CALHOUN MS-
1139 AM CDT MON MAY 7 2012

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 1215 PM CDT FOR...

  EASTERN CALHOUN COUNTY IN NORTHEAST MISSISSIPPI...
  CHICKASAW COUNTY IN NORTHEAST MISSISSIPPI...
  SOUTHWESTERN LEE COUNTY IN NORTHEAST MISSISSIPPI...
  SOUTHERN PONTOTOC COUNTY IN NORTHEAST MISSISSIPPI...

A LINE OF STRONG THUNDERSTORMS PRODUCING PEA SIZE HAIL OR LARGER AND
WINDS AT LEAST 40 MPH WAS LOCATED FROM 5 MILES EAST OF RANDOLPH TO 16
MILES SOUTH OF CALHOUN CITY AT 1139 AM CDT...MOVING EAST AT 10 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN CALHOUN...CHICKASAW...LEE AND PONTOTOC COUNTIES...INCLUDING
LOCATIONS NEAR HOUSTON AND PONTOTOC...SHOULD MONITOR THIS STORM
CLOSELY.

&&

LAT...LON 3427 8914 3424 8875 3381 8883 3381 8892
      3376 8892 3375 8893 3375 8903 3373 8904
      3373 8918 3372 8920 3372 8942
TIME...MOT...LOC 1639Z 275DEG 11KT 3420 8908 3364 8936
Special weather statement, May 7, 11:54 AM CDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1154 AM CDT MON MAY 7 2012

MSZ016-071715-
LEE MS-
1154 AM CDT MON MAY 7 2012

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 1215 PM CDT FOR...

  SOUTHERN LEE COUNTY IN NORTHEAST MISSISSIPPI...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED OVER SHANNON AT 1154 AM CDT...MOVING EAST AT
15 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN LEE COUNTY...INCLUDING LOCATIONS NEAR TOMBIGBEE STATE PARK
AND VERONA...SHOULD MONITOR THIS STORM CLOSELY.

&&

LAT...LON 3407 8879 3422 8880 3428 8854 3411 8854
TIME...MOT...LOC 1654Z 263DEG 14KT 3414 8870

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 11:28 PM CDTSpecial Weather StatementMEGMarshall62 min
May 7, 1:04 AM CDTFlash Flood WarningMEGAlcorn, Lee, Prentiss, Tippah, Tishomingo, Union3 hr
May 7, 10:33 AM CDTSpecial Weather StatementMEGLafayette27 min
May 7, 11:39 AM CDTSpecial Weather StatementMEGChickasaw, Pontotoc36 min
May 7, 11:54 AM CDTSpecial Weather StatementMEGLee21 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.